|Unknown Weight Loss on HAART
Aug 2, 2005
Hi Dr. Pierone, Im a 42 yo, 5'9'' at a now very skinny 136lbs. I currently am undetectable (under 50) and my CD4s are at 594. All my lab work; cbc- is in normal range and my free testosterone is 488. My problem is that Ive lost weight and cant seem to get it back on. In February I was on Sustiva, Viread and Epivir. My viral load started to go up & CD4s where going down. I do have a thin build to begin with but havent been this thin since I was in my 20's. My doctor switched my meds to sustive & truvada. Since that switch I've lost weight. I was working out 3 times a week and drinking protein drinks at the time between meals. My doctor suggested the cause of the weight loss was that I was working out to much. Ive since stopped working out, and now I eat everything anything to put weight. I can't get it on. Do you have any advise? Is it truvada? Some of my peers say I look emaciated. Please Let me know any advise you may have. Thank you for your help,
Response from Dr. Pierone
When weight loss occurs in someone on HAART with controlled viral replication and good CD4 count the usual explanation is medication related side effects. Even a relatively well tolerated regimen like the one you are on may produce a low level loss of appetite that may translate into lower caloric intake and subsequent weight loss.
One way to know is to simply stop medications for a few weeks to see if your weight comes back. But simply stopping HIV medications can be problematic. Although the chance of developing drug resistance after a single treatment interruption is quite low, some clinicians would stop the Sustiva first and keep the Truvada going for a week or two. Others would use a 2 step process by adding a protease inhibitor while stopping Sustiva (to "protect" the Sustiva) and after 2 weeks withdrawing the PI and Truvada. Neither of these strategies is proven, but sometimes practice changes before the studies confirm or refute the approach. Regardless, anyone considering interrupting therapy should discuss matters with their clinician before proceeding.
If you are not eager to stop therapy and the weight loss is not severe, you might benefit from an appetite stimulant like Marinol. Androgenic steroids may help with weight loss, but there are risks with these agents.
The one idea I disagree with is stopping exercise. Unless one is obsessively working out, the health benefits from regular exercise are too important to ignore. Besides, the actual caloric expenditure from an exercise session is not that high.
Hope this helps and let us know how things turn out. Good luck and thanks for posting.
follow up to early intervention question
How about better HIV meds?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.